Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 2, NWS Caribou, ME

April 16, 2002Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Apr 16, 2002, 6:05 PM EDT for Aroostook County, Maine. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2002, 6:05 PM EDT (22:05 UTC)
Expired
Apr 16, 2002, 6:30 PM EDT
In force
25 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Aroostook County, ME

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 10.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2002-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2002-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 162205 CCA
SVRCAR
MEC003-162230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
600 PM EDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE
  THIS INCLUDES THE CITIES OF...PRESQUE ISLE...PORTAGE...FORT
  FAIRFIELD

* UNTIL 630 PM EDT

* AT 600 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES WEST OF MAPLETON...OR
  ABOUT 11 MILES WEST OF PRESQUE ISLE...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WASHBURN...ASHLAND AT 605 PM EDT
  MAPLETON AT 609 PM EDT
  PRESQUE ISLE AT 620 PM EDT
  FORT FAIRFIELD AT 625 PM EDT
  WESTFIELD...EASTON...MARS HILL...BLAINE AT 630 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY 
LIGHTNING...AND VERY HEAVY RAIN. 

$$
HEWITT

LAT...LON 4688 6845 4659 6855 4639 6781 4679 6782


NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 5:06 PM EDT, 59 minutes earlier.

Area forecast discussion, Apr 16, 5:06 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE CARIBOU ME
506 PM EDT TUE APR 16 2002

.UPDATED...
QUICK UPDATE TO ADD THUNDERSTORMS TO ALL AREAS EXCEPT THE COAST. NO OTHER
CHANGES AT THIS TIME.

.SYNOPSIS...
WEAK LOW PRESSURE FROM CENTRAL QUEBEC WILL BRING SHOWERS TO ESPECIALLY
NORTHERN MAINE TONIGHT. BEHIND THIS LOW...LOOK FOR A STRONG BACK DOOR COLD
FRONT TO BRING MUCH COOLER AIR NORTHEAST TO SOUTHWEST ACROSS THE REGION...
BEGINNING LATE TONIGHT ACROSS THE EXTREME NORTH AND REACHING DOWNEAST
COASTAL AREAS BY EARLY AFTERNOON. AFTER THIS FRONT BECOMES STATIONARY SOUTH
OF THE MAINE COAST WEDNESDAY EVENING...ANOTHER WEAK LOW MOVING SOUTHEAST
FROM QUEBEC WILL BRING A PERIOD OF RAINFALL ACROSS THE REGION WEDNESDAY
NIGHT. EXPECT GRADUAL CLEARING ON THURSDAY AS HIGH PRESSURE FROM CENTRAL
CANADA APPROACHES THE REGION.

.DISCUSSION...
ON THE HEELS OF A WEAK S/WV IN A WNW MID/UPPER FLOW REGIME WHICH SHOULD
BRING SHWRS TO SPCLY THE N TNGT...MODELS CONT THE TREND OF BRINGING THE
BACK DOOR COLD FRONT INTO AND THRU OUR FA SLIGHTLY FASTER THEN PREVIOUS
RUNS. THE CURRENT RUN OF ALL THREE NCEP MODELS NOW INDICATE NRN ZONES BEING
SHUT OUT FROM GETTING ANY SIGNIFICANT WARMING ON WED. FURTHER S...SOME
LOCATIONS MAY EXPERIENCE FALLING AFTERNOON FALLING TEMPS AFT THE FRONTAL
PASSAGE. ATTM...WE ARE STILL FAIRLY CERTAIN THAT DOWNEAST AREAS WILL
EXPEREINCE A FEW HOURS WED MORN IN THE WARM AIR PRIOR TO THE ARRIVAL OF THE
COLD FRONT...ALLOWING SFC TEMPS TO REACH NEAR 70 DEGREES PRIOR TO THE WIND
SHIFT.

ANOTHER WEAK S/WV TOPPING THE MEAN MID TROPOSPHERIC RIDGE NEAR 85 W WILL
BRING OVVERRUNNING RNFL TO ALL OF THE FA WED NGT...FOLLOWED BY A WARM
OCCLUSION ERLY THU MORN...WHICH SHOULD BRING THE FA SOME CLRG BY THU AFT.

EXTENDED: THE EXTENDED PORTION OF THE FORECAST LOOKS MAINLY DRY...WITH THE
NEXT CHC OF RNFL WITH THE SIG NEXT S/WV AND ASSOCIATED COLD FRONT FRI NGT.
A WARM FRONT MAY BRING SCATTERED SHOWERS TO THE N ON TUE.

COASTAL WATERS: NO HEADLINES...WITH WINDS AND WVS XPCTED TO REMAIN BELOW
SCA CRITERIA THRU THU.

.CAR...NONE

NORTON/HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 6:03 PM EDTSevere Thunderstorm WarningCARAroostook27 min
Apr 16, 7:00 PM EDTFlash Flood WarningCARAroostook, Piscataquis60 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.